Post-Conference Perspectives: Advances in the Treatment of HSCT-TMA - Episode 6
Sergio A. Giralt, MD: Transplant-associated TMA [thrombotic microangiopathy] is actually a relatively newly identified disorder. It does fall into the thrombotic microangiopathies, which started with thrombocytopenia, thrombotic purpura or TTP [thrombotic thrombocytopenic purpura] which is a disorder that’s characterized by a deficiency of a protein called ADAMTS13. You have von Willebrand factor that does not get degraded and it forms localized thrombi.
On the other spectrum is atypical hemolytic uremic syndrome, which traditionally has been caused by Shiga-like toxin or the genetic deficiencies that cause complement activation, endothelial damage, and microvascular thrombi. It was recently identified that chemotherapy, high-dose chemotherapy and some of the inhibitors that we use to prevent graft vs. host disease, such as mTOR inhibitor sirolimus, and calcineurin inhibitors, such as tacrolimus and cyclosporine, can also produce endothelial damage that results in complement activation that results in microvascular thrombi and a condition that we now identify as transplant-associated TMA.
Traditional treatment had generally been supportive care. You removed the offensive agent. If it was thought to be caused by an infection, either CMV [cytomegalovirus] or graft vs. host disease, you tried to treat those. Unfortunately, supportive care was generally not very successful, and mortality rates from transplant-associated TMA is extremely high, somewhere between 50% and 80%.
Transplant-associated TMA was initially identified in patients who had high-dose chemotherapy and were on calcineurin inhibitors, such as tacrolimus or cyclosporine, and then further identified when mTOR inhibitor sirolimus was associated with high levels of transplant-associated TMA. So we do know that these agents that prevent graft vs. host disease can be associated with endothelial damage and are risk factors for developing transplant-associated TMA.
The survival rate of transplant-associated TMA unfortunately with supportive care is not very good. Mortality rates, because of end organ damage, because of infection, and many times because of the triggering event. So if it was severe steroid-refractory graft vs. host disease, transplant-associated TMA is kind of like an end stage manifestation of the condition that triggered the transplant-associated TMA, which was steroid-refractory graft vs. host disease. The ones that we can control better with supportive care are ones that are triggered by specific conditions, such as CMV reactivation, viral reactivation, or by calcineurin inhibitors, that by removing the offending agents then we are able to control the disease better. But, generally, the treatment at this time is supportive care, removing the offensive agent.
There has been pioneering work from the group in Cincinnati and from the group in Europe showing that complement inhibition, either with eculizumab and now with a MASP-2 inhibitor, narsoplimab, there are ways that we can reverse the process by reducing complement activation and allowing time for the endothelial cells to heal and reverse the process.
It’s interesting when we talk about complement activation, there’s the classical pathway and there’s the lectin pathway. The lectin pathway is a mediator or modulated by MASP-2. Jeffrey Laurence, MD, presented at ASH [the American Society of Hematology 2019 annual meeting], evidence to suggest that high levels of MASP-2 are associated with transplant-associated TMA, suggesting that inhibition of this pathway with narsoplimab might actually be a therapeutic strategy to be able to treat this disorder more effectively.
Transcript Edited for Clarity